North Dakota, 2003

Hail in North Dakota, June 23, 2003

June 23, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 2:55 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 23, 2:55 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT MON JUN 23 2003

MAIN FOCUS IS THUNDERSTORM ACTIVITY AND POPS. THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTH CENTRAL ND. THINK THIS IS IN RESPONSE TO
RIGHT REAR QUAD OF SPEED MAX AT UPPER JET LEVEL AND VICINITY OF
SURFACE LOW IN NORTH CENTRAL SOUTH DAKOTA PROVIDING SURFACE
CONVERGENCE. H500 VORT ENERGY ALSO MOVING INTO THE STATE IN THE
SOUTHWEST FLOW ALOFT. PUT POPS TODAY ONLY IN SOUTH CENTRAL AND
SOUTHEASTERN COUNTIES WHERE RIGHT REAR QUAD OF SPEED MAX WILL
ENHANCE UPLIFT.

H500 LOW/TROUGH REMAINS OVER THE NWRN US ROCKIES THROUGH WED
MORNING...THEN MOVES ACROSS NORTH DAKOTA DURING THE DAY WED. COOLER
SURFACE HIGH OVER THE STATE GETS REINFORCED WITH COOLER AIR AT THE
SURFACE ON TUESDAY...SO THINKING INSTABILITY SHOWERS WILL BE THE
RULE TUE NIGHT AND WED. LOWERED TEMPS A BIT FOR TUE AND WED AS WELL.

.BIS...NONE.

VINING
Hazardous weather outlook, Jun 22, 2:20 PM CST, 13 hours 10 minutes before
231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF NORTH DAKOTA. DAMAGING THUNDERSTORM WINDS...LARGE HAIL
AND ISOLATED TORNADOES ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT.

TURNER

In the hours before

Special weather statement, Jun 22, 9:35 PM CST, 5 hours 55 minutes before
NDZ001-009-017-230535

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1035 AM CDT (935 PM MDT) SAT JUN 21 2003

AT 1025 PM CDT LOCAL RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER
WESTERN DIVIDE...WILLIAMS AND NORTHERN MCKENZIE COUNTIES MOVING
NORTHEAST AT ABOUT 30 MPH. THE STRONGEST STORMS ARE LOCATED NEAR
MANDAREE...8 MILES NORTH OF ARNEGARD AND BETWEEN ALAMO AND CORINTH.
WHILE THESE STORMS ARE NOT SEVERE AND APPEAR TO BE WEAKENING THEY
CAN STILL PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAINS. SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE FOR THE NEXT
FEW HOURS. IF YOU ENCOUNTER A STORM SEEK SHELTER UNTIL IT PASSES.

PERRY

The radar

The Bismarck radar (KBIS), 48 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emmons

When
June 23, 3:30 AM CST
Where
Emmons County, Hazelton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -100.283

The storm wiped out 1,175 acres of crop from various sizes of hail ranging from pea to golfball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366800.